Alert archive / Florida / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Key West, FL

April 15, 2018

NWS Key West, FL issued this special marine warning at Apr 15, 2018, 5:42 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 5:42 PM EDT (21:42 UTC)
Expired
Apr 15, 2018, 6:45 PM EDT
In force
63 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 61 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 9.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WHUS52 KKEY 152142
SMWKEY
GMZ033>035-044-054-055-074-075-152245-
/O.NEW.KKEY.MA.W.0021.180415T2142Z-180415T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
542 PM EDT SUN APR 15 2018

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to 20 nm west of Dry Tortugas out 60 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 645 PM EDT

* At 541 PM EDT, strong thunderstorms with possible waterspouts were
  located along a line extending from 13 nm southwest of Marco Island
  to near New Ground Rocks Light to 50 nm south of Tortugas
  Ecological Reserve South, moving east at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater. 

  SOURCE...National Weather Service Meteorologist. 

  IMPACT...Waterspouts can quickly form and capsize boats, cause 
           considerable damage to vessels and create suddenly higher 
           waves. Expect wind gusts in excess of 34 knots, suddenly 
           higher waves, frequent lightning, and heavy downpours. 

* Locations in the warning include...
  Rebecca Shoal Light, Halfmoon Shoal Light, Western Dry Rocks,
  Cottrell Key, T Tower, Smith Shoal Light and Cosgrove Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. If caught on the
open water, stay low or go below.

&&

LAT...LON 2551 8167 2537 8153 2526 8152 2450 8182
      2357 8246 2366 8310 2382 8323 2473 8259
      2502 8249 2503 8232 2519 8242 2553 8230
      2560 8195
TIME...MOT...LOC 2141Z 287DEG 24KT 2582 8195 2467 8239 2359 8313 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCLOVIN
1 follow-up statement
573 
FZUS72 KKEY 152217
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
617 PM EDT SUN APR 15 2018

GMZ033>035-044-054-055-074-075-152245-
/O.CON.KKEY.MA.W.0021.000000T0000Z-180415T2245Z/
617 PM EDT SUN APR 15 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 645 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to 20 nm west of Dry Tortugas out 60 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 616 PM EDT, strong thunderstorms with possible waterspouts were
located along a line extending from near Cape Romano to near
Marquesas Keys to 55 nm south of Tortugas Ecological Reserve South,
moving east at 25 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater. 

SOURCE...National Weather Service Meteorologist. 

IMPACT...Waterspouts can quickly form and capsize boats, cause 
         considerable damage to vessels and create suddenly higher 
         waves. Expect wind gusts in excess of 34 knots, suddenly 
         higher waves, frequent lightning, and heavy downpours. 

Locations in the warning include...
Halfmoon Shoal Light, Marquesas Keys, Boca Grande, Western Dry Rocks,
Twenty-Eight Foot Shoal Light, Northwest Channel Buoy 1 and Cottrell
Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2551 8167 2537 8153 2525 8152 2450 8182
      2358 8245 2366 8310 2367 8310 2374 8316
      2469 8240 2558 8203 2560 8195
TIME...MOT...LOC 2216Z 270DEG 24KT 2576 8171 2461 8216 2353 8290 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCLOVIN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 15, 2:47 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 15, 2:47 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
247 PM EDT Sun Apr 15 2018

.DISCUSSION...
Dry air above 900 mb inhibited much if any convective development
thus far, however moisture depth is increasing with insolation
relatively strong, temperatures 85-86 and dewpoints 73-75. South
winds are 15 to 20 mph with higher gusts. Even the coastal waters
are consistently around 20 knots. Scattered convection has
developed over Cuba and is moving north further in the Straits of
Florida.

Deep trough extending into the Gulf of Mexico has given the
slowly-moving prefrontal squall line a push, with arrival expected
in the Florida Keys shortly before to during sunset, with a few
storms possibly bringing wind gusts near 45 mph. Southerly winds
will quickly become westerly and may lull before an amorphous cold
frontal passage near or after midnight. Winds will become
northwest with dry air advection in earnest by sunrise.

Surface high pressure will slide into the north Gulf, then
eastward across the Florida Peninsula by Thursday. A few
relatively cooler mornings will moderate back to the mid 70s by
late week as winds gradually veer from the dry northerly winds to
modestly more moist easterly. Afternoon relative humidities are
likely to dip to below 50 percent on Tuesday with dewpoints well
down in the 50s.VFR conditions will prvail late this afternoon at the island
terminals. With that said, a prefrontal squall line preceded by
discrete showers and thunderstorms have a high probability of
delivering a few rounds of MVFR/IFR conditions along with strong
gusty winds. Outside of convection, winds will generally be south at
15 knots with gusts of 20 to 25 knots. Winds will shift west to
northwest in wake of the squall. This northwest flow will bring in a
low VFR or high MVFR stratocumulus deck. Moderation in relative
humidity and temperature is expected Wednesday through Friday. The
proximity of the high pressure may be such to cause afternoon
lulls and variable directions late in the week.

A weak trough is expected to approach the Keys this weekend, but
moisture will remain scant, thus the minimal slight chance was
backed off a day to Friday and maintained through the weekend.

&&

.MARINE...
Small Craft Advisories will remain in place through tonight with a
round of showers and thunderstorms...first in scattered fashion in
the Straits of Florida late this afternoon, then as a narrow
squall line early to mid evening. Showers and a few thunderstorms
may linger through late evening before ending from northwest to
southeast Monday morning.

&&

.AVIATION...
VFR conditions will prevail late this afternoon at the island
terminals. With that said, a prefrontal squall line preceded by
discrete showers and thunderstorms have a high probability of
delivering a few rounds of MVFR/IFR conditions along with strong
gusty winds. Outside of convection, winds will generally be south at
15 knots with gusts of 20 to 25 knots. Winds will shift west to
northwest in wake of the squall. This northwest flow will bring in a
low VFR or high MVFR stratocumulus deck.

&&

.CLIMATE...
On this date, April 15th, in Key West weather history, the daily
record low temperature of 57F was set in 1940. Two years later, in
1942, rainfall total of 3.04" was recorded, and remains the daily
rainfall record today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  71  79  68  78 / 70 -  0 0
Marathon  71  79  67  78 / 70 -  0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...JR
Aviation/Nowcasts....11
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 15, 5:53 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
553 AM EDT Sun Apr 15 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
553 AM EDT Sun Apr 15 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this morning and late tonight across
the Florida Keys and surrounding waters, and scattered thunderstorms
are possible this afternoon and early tonight. A few
thunderstorms may be strong with gusts near 45 mph and locally
heavy downpours. Occasional to frequent cloud to ground lightning
strikes are expected.

A Small Craft Advisory is in effect for all coastal waters
surrounding the Florida Keys waters for sustained winds of 20
knots, or frequent gusts around 20 knots today and tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Small Craft Advisory may be necessary for portions of the coastal
waters surrounding the Florida Keys Monday.

No hazardous weather is expected at this time for Monday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 15, 5:12 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
512 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
04/15/2018  E44 MPH          GMZ034             XX   C-MAN STATION

            A MARINE THUNDERSTORM WIND GUST OF 38 KNOTS...OR 44 MPH
            FROM THE WEST NORTHWEST WAS MEASURED BY THE C-MAN STATION
            LOCATED AT PULASKI SHOAL LIGHT.

&&

SCHESSER

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:34 AM EDTSmall Craft AdvisoryKEY48 hr
Apr 15, 3:56 PM EDTSpecial Marine WarningKEY64 min
Apr 15, 4:52 PM EDTSpecial Marine WarningKEY53 min
Apr 15, 6:11 PM EDTSpecial Marine WarningKEY64 min
Apr 15, 6:28 PM EDTSpecial Marine WarningKEY62 min
Apr 15, 6:43 PM EDTSpecial Marine WarningKEY62 min
Apr 15, 7:04 PM EDTSpecial Marine WarningKEY56 min
Apr 15, 7:35 PM EDTSpecial Weather StatementKEY55 min
Apr 15, 7:37 PM EDTSpecial Marine WarningKEY36 min
Apr 15, 7:43 PM EDTSpecial Marine WarningKEY62 min

Nearby

Special Marine Warnings in Florida, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.